Kansas, 2004

Flash Flooding in Kansas, April 20, 2004

April 20, 2004 · NWS DDC · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 1:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 20, 1:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 AM CDT TUE APR 20 2004

.DISCUSSION...

DAYS 1-2...
UPPER LVL TROF CROSSING WESTERN KS EARLY THIS MORNING IS EXPECTED TO
MOVE EAST OF THE AREA BY NOON. AS IT DOES SFC BOUNDARY WHICH
WAS LOCATED EAST OF THE AREA WILL MOVE INTO CNTL KS BY 18Z WITH
DRYER AIR MOVING INTO THE AREA. DRYER AIR IN PLACE AND W/NW FLOW IN
PLACE WILL FOLLOW THE WARMER MESO ETA SFC TEMPS OVER THE COOLER 85H
MIX DOWN PROGS.

AFTER THIS FOCUS WILL BE SHIFTING WEST TO OUR NEXT PACIFIC SYSTEM. A
OTHER BOUNDARY WILL BE WORKING SOUTH INTO WESTERN KS ON WEDNESDAY
BRINGING SLIGHTLY COOLER AIR IN TO THE AREA. THIS BOUNDARY WILL
STALL OUT JUST SOUTH OF THE AREA AS OUR NEXT PACIFIC TROF MOVE
ACROSS THE NW CONUS. FALLING PRESSURES ALONG THE WESTERN HIGH PLAINS
IN RESPONSE TO THE APPROACHING SYSTEM WILL BEGIN TO DRAW MOISTURE
BACK ACROSS KS. WITH 85H WAA NORTH OF THIS BOUNDARY AND MOIST ADV
PRESENT WILL KEEP SMALL POPS GOING ACROSS WESTERN KS LATE WEDNESDAY
NIGHT.

DAYS 3-7...
A BETTER CHANCE FOR PCPN WILL COME WITH THE UPPER TROF EARLY FRIDAY
AS DVRG FLOW ENHANCES OVER WESTERN KS. ISENTROPIC LIFT/WAA PRESENT
ACROSS THE AREA SO IN ADDITION TO PCPN CHANCES NOT EXPECTING LARGE
DIURNAL CHANGE. WILL HAVE TO WATCH FOR BREAKS OF SUN SO WILL BE A
LITTLE CAUTIOUS ON LOWERING TEMPS TOO MUCH. BEST LOW LEVEL FORCING
APPEARS TO BE LOCATED JUST N/NW OF OUR FRONT WHICH WILL BE IN
OKLAHOMA DURING THIS PERIOD SO INITIAL THOUGHTS ARE TO PLACE HIGHEST
POPS IN MY SOUTH AND TAPER PCPN OFF FURTHER NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 76 44 71 45 / 00 00 20 40
GCK 74 41 70 43 / 00 00 30 60
EHA 74 44 70 40 / 00 00 10 30
LBL 76 44 71 44 / 00 00 10 40
HYS 76 43 70 44 / 00 00 20 60
P28 80 47 72 50 / 00 00 00 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

 18
Hazardous weather outlook, Apr 19, 10:38 AM CST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1138 AM CDT MON APR 19 2004

KSZ061-062-074-075-084-085-201000-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
1138 AM CDT (1038 AM MDT) MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW HUMIDITIES TODAY WILL RESULT IN RANGELAND FIRE DANGER IN THE
VERY HIGH CATEGORY TODAY WEST OF A HUGOTON TO LAKIN LINE.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 8 PM THIS EVENING, WITH
HAIL UP TO QUARTER SIZE IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER SUNSET.

KSZ030-031-043>046-063>066-076>081-086>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
1138 AM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT,
WITH HAIL UP TO QUARTER SIZE POSSIBLE WITH THE STRONGEST STORMS.
THE BEST CHANCE OF STORMS WILL BE AFTER DARK AS A WARM FRONT BEGINS
TO LIFT NORTH INTO SOUTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

FINCH

In the hours before

Local storm report, Apr 19, 10:55 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             3 W LIBERAL             37.04N 100.99W
04/19/2004  0.75 INCH        SEWARD             KS   EMERGENCY MNGR

&&

JOHNSON
Local storm report, Apr 20, 12:05 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 AM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             19 SE MEADE             37.09N 100.09W
04/19/2004  0.75 INCH        MEADE              KS   PUBLIC

&&

JOHNSON
Local storm report, Apr 20, 12:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HAIL             8 NE ENGLEWOOD          37.12N 99.88W
04/19/2004  1.00 INCH        CLARK              KS   PUBLIC

&&

JOHNSON
Local storm report, Apr 20, 12:38 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             5 N ENGLEWOOD           37.11N 99.99W
04/19/2004  1.75 INCH        CLARK              KS   LAW ENFORCEMENT

&&

JOHNSON
Special weather statement, Apr 20, 1:05 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 AM CDT TUE APR 20 2004

KSZ030-031-043>046-061>066-074>081-084>090-200800-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
205 AM CDT (105 AM MDT) TUE APR 20 2004

...SEVERE THUNDERSTORM WATCH NUMBER 92 HAS BEEN ALLOWED TO
EXPIRE FOR THE FOLLOWING KANSAS COUNTIES...

BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...
KIOWA...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...
RUSH...SCOTT...SEWARD...STAFFORD...STANTON...STEVENS...TREGO.

OCCASIONAL THUNDERSTORMS WILL CONTINUE TO TAPER OFF FROM WEST TO EAST
ACROSS SOUTHWEST KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS
WILL STILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING, HAIL AND GUSTY
WINDS BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

18
Local storm report, Apr 20, 2:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             15 SE HUGOTON           37.02N 101.15W
04/19/2004  0.75 INCH        STEVENS            KS   PUBLIC

1126 PM     HAIL             LIBERAL                 37.04N 100.94W
04/19/2004  0.88 INCH        SEWARD             KS   EMERGENCY MNGR

1151 PM     HAIL             3 W LIBERAL             37.04N 100.99W
04/19/2004  0.75 INCH        SEWARD             KS   EMERGENCY MNGR

1255 AM     HAIL             19 SE MEADE             37.28N 100.34W
04/20/2004  0.75 INCH        MEADE              KS   PUBLIC

0124 AM     HAIL             8 NE ENGLEWOOD          37.04N 99.99W
04/20/2004  1.00 INCH        CLARK              KS   PUBLIC

0125 AM     HAIL             10 N ENGLEWOOD          37.18N 99.99W
04/20/2004  0.75 INCH        CLARK              KS   LAW ENFORCEMENT

0130 AM     HAIL             5 N ENGLEWOOD           37.04N 99.99W
04/20/2004  1.75 INCH        CLARK              KS   LAW ENFORCEMENT

&&

18

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Meade

When
April 20, 3:00 AM CST to 6:00 AM CST
Where
Meade County, 5 mi SW of Meade
Reported by
EMERGENCY MANAGER
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Water flooded rural roads

Flash Flood, Clark

When
April 20, 4:00 AM CST to 7:00 AM CST
Where
Clark County, 6 mi NW of Englewood
Reported by
LAW ENFORCEMENT
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Water flooded rural roads

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390840, 5390841.